Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Basins for general nonlinear Hénon attracting sets


Authors: Sam Patterson and Clark Robinson
Journal: Proc. Amer. Math. Soc. 103 (1988), 615-623
MSC: Primary 58F13
MathSciNet review: 943093
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: When a new homoclinic intersection is created for a dissipative diffeomorphism in dimension two, there results a cascade of sinks. We show that immediately after one of these sinks $ {q_n}$ is formed, its basin boundary is made up of the stable manifold of the saddle periodic point $ {p_n}$ formed at the same time. After this sink undergoes a period doubling, there still remains a trapping region with an attracting set inside. In fact, we show that until this saddle periodic point $ {p_n}$ has its own homoclinic bifurcation, there is an attracting set whose boundary is made up of the stable manifold of $ {p_n}$. By picking a rectangle $ {B_n}$ carefully, the one-parameter family of maps $ {f_{{t^n}}}$ creates these sinks and attracting sets by pulling the image $ {f_{{t^n}}}({B_n})$ across $ {B_n}$ and eventually forming a horseshoe in $ {B_n}$. The maps, $ {f_{{t^n}}}$ on $ {B_n}$, are well approximated for large $ n$ by quadratic maps equivalent to the Hénon map. We prove our results for general nonlinear Hénon maps which include not only the quadratic maps but also other nonlinear maps which also create horseshoes, including those arising from homoclinic tangencies.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58F13

Retrieve articles in all journals with MSC: 58F13


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1988-0943093-X
Keywords: Basins, sinks, homoclinic tangencies, creation of horseshoes
Article copyright: © Copyright 1988 American Mathematical Society